Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 11, 2023, 8:21 AM CDT for Edwards County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 8:21 AM CDT (13:21 UTC)
- Expired
- Aug 11, 2023, 8:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 40
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
044
WWUS83 KDDC 111321
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
821 AM CDT Fri Aug 11 2023
KSZ064-078>080-111345-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
821 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties through 845 AM CDT...
At 821 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Windhorst, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 9979 3798 9962 3790 9918 3755 9938
TIME...MOT...LOC 1321Z 292DEG 18KT 3777 9960
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:35 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 11, 4:35 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 435 AM CDT Fri Aug 11 2023 ...Updated Aviation... .SHORT TERM...(Friday through Saturday) Issued at 1200 AM CDT Fri Aug 11 2023 Midnight infrared satellite and surface observations show another beautiful summer night in progress, although notably warmer and a bit more humid than last night. Temperatures at sunrise will range from near 65 west to 72 east. Noticeably hotter on Friday, as all models unanimously increase 850 mb temperatures 5-6C over Thursday, as well as significantly increase heights/thickness. Added about 1 degree to the NBM Friday afternoon, which places most locations in the 95-98 range at peak heating. Should be difficult to reach 100 given 1) weak winds, lack of mixing/downslope, and 2) continued green vegetation and associated evapotranspiration. Northeast of a broad weak surface cyclone over the Texas panhandle, light and variable winds will gain a light easterly component this afternoon, which will serve to maintain elevated dewpoints in the 68-74 range across the southeast 1/2 of the DDC CWA, resulting in heat indices reaching heat advisory criteria for the SE zones for several hours this afternoon. Heat advisory criteria is 105 degrees, and grids show this most likely across Stafford, Pratt, and Barber counties. For all zones, however, temperatures in the 90s and elevated dewpoints, will combine with very light winds, to produce a decidedly uncomfortable afternoon. The lack of cooling from the light winds will magnify heat stress impacts for livestock, pets and workers outdoors. 00z NAM develops extreme instability across mainly the SE 1/2 of SW KS Friday afternoon, to the tune of MU CAPE of 4-6k J/kg. Models are resistant to allow convective initiation, owing to strong EML capping (700 mb 16C) and minimal forcing. Clearly most locations will remain dry through Friday evening, but did note that both 00z ARW/NAM both suggest isolated thunderstorms impacting the northeast zones this evening. Most activity should remain east of the strongest capping, east of SW KS, but can't rule out a storm or two, and included very low pops. The heat is expected to relax several degrees on Saturday, as boundary layer flow takes on an easterly component, as weak high pressure settles southward through the Missouri valley. With the easterly upslope flow and about 5C net cooling at 850 mb, afternoon temperatures will be reduced to the lower 90s at most locations. Dewpoints will remain elevated per moist advection from the east, supporting uncomfortable heat indices in the upper 90s to near 100. Gridded apparent temperatures are again near 105 across and near Barber county for a few hours Saturday afternoon. Most locations will be dry for most of Saturday, but many models are in good agreement suggesting convective initiation is probable near the Raton Mesa early Saturday afternoon, with subsequent MCS development eastward into the southwest zones by Saturday evening. This activity will be tied to monsoonal moisture contributions, as some of the North American monsoon circulation is entrained onto the plains northwest of the Texas anticyclone. Bulk shear is forecast to be sufficient for organized upscale growth, with outflow dominant convection/linear segments the most likely outcome Saturday evening. SPC has increased the severe wind probability to 15% favoring the SW zones, where outflow gusts of 60-70 mph are most probable. The most likely MCS track would be eastward across southern zones adjacent to Oklahoma Saturday night with locally heavy rainfall. .LONG TERM...(Sunday through Thursday) Issued at 200 AM CDT Fri Aug 11 2023 Key Messages: -An unseasonably strong cold front is expected to bring numerous thunderstorms and strong north winds Sunday night. -One day of much cooler temperatures is expected Monday. -Heat rapidly rebuilds Tuesday and Wednesday. Showers and thunderstorms are expected Saturday night, and chance to likely category pops from NBM were accepted. WPC QPF guidance is highest across the southern 1/2 of SW KS, which lines up with ensemble and various model guidance. Strong winds and locally heavy rain will be the main impacts. 00z ECMWF matches previous model ensemble trends of an unseasonably strong (<570 dm) closed midlevel cyclone diving south into Minnesota Sunday night. Associated cold front continues to look impressive for August, entering NW KS midday Sunday, crossing SW KS Sunday evening, and easily clearing the DDC CWA by midnight. NBM pops remain in the likely category, particularly central and southern zones, Sunday as this cold front interacts with moist unstable air, but there are several model solutions that continue to suggest the most organized convection (and risk of heavy rain and/or severe wind/hail) may favor central and eastern Kansas, much of it bypassing SW KS to the east. North winds will increase significantly Sunday night behind the cold front, and increased wind/wind gust grids to the NBM 90%ile with gusts over 30 mph. Strong cool high pressure sinking southward through the Rockies will provide spectacular weather Monday, with decreasing clouds and north winds Monday morning, followed by pleasant below normal temperatures in the upper 70s and lower 80s in the afternoon. NBM max temp grids do look a few degrees too cool given the expectation of full sunshine, but even the mid 80s on 00z MEX is a pleasant gift in mid August. Of course, breaks from the heat don't last this time of year, and a strong warming trend is expected Tuesday and Wednesday, probably faster than NBM and this forecast suggests. For example, 00z MEX, GFS, ECMWF and ECMWF bias corrected are all hotter than the NBM next Wednesday. Afternoon temperatures will likely make a run for 100 again Wednesday, before the next cold front knocks the heat back down Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 435 AM CDT Fri Aug 11 2023 Good flying weather will continue through this TAF cycle. VFR will continue, with varying amounts of mid/high clouds and light winds. Radar at 0930z indicates a few light showers that will have no impact on aviation through 12z Fri. Winds will remain light through this TAF cycle (10 kts or less), and variable in direction. An isolated thunderstorm is possible around 00z Sat, most likely in the vicinity of HYS, but confidence is far too low for inclusion in this set of TAFs. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 70 93 67 / 20 10 20 50 GCK 95 68 91 65 / 20 20 20 60 EHA 99 67 91 63 / 20 10 30 50 LBL 101 69 93 66 / 20 10 30 50 HYS 98 68 93 67 / 10 10 10 50 P28 98 72 95 70 / 20 20 20 60 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening for KSZ066-081-090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Aug 11, 2:34 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 234 AM CDT Fri Aug 11 2023 KSZ030-031-043>046-061>066-074>081-084>090-120745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 234 AM CDT Fri Aug 11 2023 /134 AM MDT Fri Aug 11 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Friday. Heat indices will reach 105 to 109 degrees across Stafford, Pratt and Barber counties Friday afternoon, where a heat advisory is in effect. Isolated thunderstorms are possible Friday afternoon and evening, but coverage, if any, will be very limited. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Scattered thunderstorms are expected to favor the southwest and southern counties Saturday night, with a risk for outflow winds of 60 to 70 mph and locally heavy rain. An unseasonably strong cold front will produce another round of thunderstorms Sunday night, favoring the eastern counties, where locally heavy rain and a risk for severe wind and/or hail. .SPOTTER INFORMATION STATEMENT... Spotter activiation is not expected Friday. Turner
In the hours before
Special weather statement, Aug 11, 5:56 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
556 AM CDT Fri Aug 11 2023
KSZ043-044-063-111145-
Finney KS-Lane KS-Scott KS-
556 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northwestern Finney,
southeastern Scott and southwestern Lane Counties through 645 AM
CDT...
At 556 AM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Shallow Water around 610 AM CDT.
Other locations in the path of this storm include Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3831 10047 3812 10095 3836 10113 3837 10112
3865 10074
TIME...MOT...LOC 1056Z 240DEG 15KT 3830 10096
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
TURNERSpecial weather statement, Aug 11, 6:19 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
619 AM CDT Fri Aug 11 2023
KSZ044-063-111145-
Finney KS-Lane KS-
619 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northern Finney and
south central Lane Counties through 645 AM CDT...
At 619 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Garden City, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Finney and
south central Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3808 10035 3800 10060 3800 10066 3798 10067
3794 10079 3815 10093 3832 10047
TIME...MOT...LOC 1119Z 245DEG 6KT 3810 10080
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HOVORKASpecial weather statement, Aug 11, 7:07 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
707 AM CDT Fri Aug 11 2023
KSZ063-064-077-078-111230-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
707 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northwestern Ford,
central Finney, southwestern Hodgeman and northern Gray Counties
through 730 AM CDT...
At 706 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Pierceville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Ford,
central Finney, southwestern Hodgeman and northern Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 10087 3820 10067 3812 10009 3778 10026
TIME...MOT...LOC 1206Z 290DEG 19KT 3803 10060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HOVORKASpecial weather statement, Aug 11, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 AM CDT Fri Aug 11 2023
KSZ064-078>080-111345-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
821 AM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties through 845 AM CDT...
At 821 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Windhorst, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 9979 3798 9962 3790 9918 3755 9938
TIME...MOT...LOC 1321Z 292DEG 18KT 3777 9960
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:04 AM CDT | Heat Advisory | DDC | Barber, Pratt, Stafford | 11 hr |
| Aug 11, 5:56 AM CDT | Special Weather Statement | DDC | Scott | 49 min |
| Aug 11, 6:19 AM CDT | Special Weather Statement | DDC | Finney | 26 min |
| Aug 11, 7:07 AM CDT | Special Weather Statement | DDC | Finney | 23 min |
| Aug 11, 9:00 AM CDT | Special Weather Statement | DDC | Edwards | 30 min |
| Aug 11, 1:50 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.